Carnitine plasma levels and fatigue in children/adolescents receiving cisplatin, ifosfamide, or doxorubicin

Marilyn J. Hockenberry, Mary C. Hooke, Maryann Gregurich, Kathy McCarthy

Research output: Contribution to journalArticlepeer-review

52 Scopus citations

Abstract

Fatigue is the most frequent symptom experienced by children/adolescents with cancer. One mechanism contributing to cancer-related fatigue involves abnormalities in adenosine triphosphate synthesis caused by carnitine deficiency. The purpose of this study was to examine fatigue and carnitine in children/adolescents before and after ifosfamide, cisplatin, or doxorubicin chemotherapy. Sixty-seven patients from 2 children's cancer centers participated. Fatigue and carnitine measures were obtained before chemotherapy and a week later. Newly diagnosed children/adolescents had significantly higher free (P=0.018) and total carnitine levels (P=0.017) compared with those who received prior chemotherapy. There was a significant increase in free and total carnitine levels after treatment for patients receiving doxorubicin than patients receiving cisplatin or ifosfamide. Increased fatigue and decreased carnitine were significantly correlated a week after chemotherapy in children/adolescents who had received prior chemotherapy. Increased carnitine in newly diagnosed patients is likely associated with rapid tissue release into the bloodstream, replacing carnitine lost by chemotherapy metabolism. Decreased carnitine and increased fatigue occurred after 1 to 2 courses of chemotherapy. This study provides support for a relationship between carnitine and fatigue in children/adolescents with cancer

Original languageEnglish (US)
Pages (from-to)664-669
Number of pages6
JournalJournal of pediatric hematology/oncology
Volume31
Issue number9
DOIs
StatePublished - Sep 1 2009

Keywords

  • Carnitine
  • Chemotherapy
  • Childhood cancer
  • Fatigue

Fingerprint Dive into the research topics of 'Carnitine plasma levels and fatigue in children/adolescents receiving cisplatin, ifosfamide, or doxorubicin'. Together they form a unique fingerprint.

Cite this